Nebraska, 2008Hail in Nebraska, July 18, 2008
July 18, 2008 · NWS CYS · 1 event in 1 county or zone
A severe thunderstorm moved across northern Dawes county and produced some large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved across northern Dawes county and produced some large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 2:05 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 2:05 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT FRI JUL 18 2008
.SHORT TERM...TONIGHT THROUGH SUNDAY...STRONGER CONVECTION THIS
AFTERNOON HAS BEEN NORTH AND SOUTH OF CWA WITH BETTER UPPER
DYNAMICS. PER LAPS DATA AND SPC DAY1 OUTLOOK THOUGH...POTENTIAL
STILL EXISTS FOR SOME STRONG STORMS ALONG AND EAST OF A LINE FROM
KDGW TO KIMBALL NEBRASKA INTO MID EVENING. MUCH OF THAT AREA WAS
HINDERED A BIT BY COOL OUTFLOW AIR AND SUBSIDENCE BEHIND EARLY
MORNING CONVECTION. BEST COVERAGE OF TSTMS SHOULD BE OVER THE
NORTHERN CWA...AND ANOTHER MCS IS HINTED AT BY THE MODELS OVER
NERN WY/WESTERN SD LATER TONIGHT. ON SATURDAY...RISING UPPER
HEIGHTS AND WESTERLY FLOW ALOFT WILL PREVAIL. HAVE KEPT FORECAST
DRY ON SATURDAY AS AIR MASS WILL BE DRIER/LESS UNSTABLE. UPPER
HEIGHTS CONTINUE TO RISE SUNDAY WITH AN UPPER HIGH BUILDING
OVER CO. SOME MOISTURE AND INSTABILITY WILL BE PRESENT OVER
AND NEAR THE MOUNTAINS SUNDAY AFTERNOON...SO A LOW POP THERE
LOOKS GOOD. KEPT THE REST OF CWA DRY INTO SUNDAY AFTERNOON.
.LONG TERM...SUNDAY NIGHT THROUGH FRI...
AN UPPER RIDGE WILL BE LOCATED OVER OR JUST SOUTH OF THE FORECAST
AREA...AND WILL BE THE PRIMARY INFLUENCE ON THE WEATHER MON THROUGH
FRI. MID AND UPPER LEVEL MONSOONAL MOISTURE WILL DRIFT NORTHWARD AND
NORTHEASTWARD ON THE BACK SIDE OF THE UPPER RIDGE...BUT THE BEST
MOISTURE WILL REMAIN LARGELY TO OUR SOUTH. ENOUGH MOISTURE WILL MAKE
IT OVER THE FORECAST AREA TO WARRANT A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS ALMOST DAILY. TEMPERATURES WILL BE ABOVE
AVERAGE MON THROUGH FRI.
&&
.AVIATION...OVERALL...VFR CONDITIONS EXPECTED TONIGHT THROUGH
SATURDAY NIGHT. SOME TSTMS THIS EVENING MAY BRIEFLY REDUCE CEILINGS
AND VSBYS INTO MVFR CATEGORY...ESPECIALLY AT KDGW/LUSK AND KCDR.
THESE SAME LOCATIONS MAY ALSO HAVE A LOW CLOUD DECK AND SOME FOG
LATE TONIGHT AND EARLY SATURDAY MORNING.
&&
.FIRE WEATHER...SATURDAY WILL BRING HOT TEMPS AND LOW HUMIDITIES
WITH NEAR RED FLAG CONDITIONS DEVELOPING OVER ALBANY AND CARBON
COUNTIES. WINDS WILL MAINLY STAY IN THE RANGE OF 15G25 MPH
THOUGH SO HELD OFF ON A WATCH FOR NOW.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
JLH/JR
Hazardous weather outlook, Jul 18, 10:00 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MDT FRI JUL 18 2008
WYZ059-061>070-191115-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1100 AM MDT FRI JUL 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THEN
CONTINUE INTO THE EVENING. SMALL HAIL...BRIEF HEAVY RAIN AND
GUSTY WINDS NEAR 50 MPH ARE POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS IN THE MOUNTAINS
ON SUNDAY. THERE IS ALSO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS
ACROSS THE ENTIRE AREA MONDAY AND TUESDAY...AND EAST OF THE LARAMIE
RANGE ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-WYZ060-191115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-
1100 AM MDT FRI JUL 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL...WIND GUSTS OVER 60 MPH AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 18, 2:31 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT FRI JUL 18 2008
WYZ059-182245-
CONVERSE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK
331 PM MDT FRI JUL 18 2008
...STRONG THUNDERSTORM MOVING ACROSS NORTHWEST CONVERSE COUNTY...
AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING EAST-NORTHEAST ACROSS NORTHWEST
CONVERSE COUNTY AT AROUND 35 MPH. PEA SIZED HAIL...BRIEF HEAVY
RAIN AND WIND GUSTS TO AROUND 50 MPH CAN BE EXPECTED WITH THIS
THUNDERSTORM AS IT MOVES ACROSS RURAL NORTHWEST CONVERSE COUNTY
THROUGH 415 PM MDT.
CARPENTER
Special weather statement, Jul 18, 2:59 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT FRI JUL 18 2008
WYZ059-060-190000-
CONVERSE-NIOBRARA-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK
359 PM MDT FRI JUL 18 2008
...STRONG THUNDERSTORM MOVING ACROSS EASTERN CONVERSE COUNTY AND
NIOBRARA COUNTY...
AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING EAST-NORTHEAST ACROSS EASTERN
CONVERSE COUNTY AT AROUND 35 MPH. PEA SIZED HAIL...BRIEF HEAVY
RAIN AND WIND GUSTS TO AROUND 50 MPH CAN BE EXPECTED WITH THESE
THUNDERSTORMS AS THEY MOVE INTO AND ACROSS NIOBRARA COUNTY THROUGH
500 PM MDT.
CARPENTER
Special weather statement, Jul 18, 4:05 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT FRI JUL 18 2008
WYZ060-190015-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
505 PM MDT FRI JUL 18 2008
...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST NIOBRARA COUNTY...
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING NORTHEAST ACROSS NORTHEAST NIOBRARA
COUNTY AT AROUND 25 MPH. PEA SIZED HAIL...BRIEF HEAVY RAIN AND
WIND GUSTS TO AROUND 50 MPH CAN BE EXPECTED WITH THIS
THUNDERSTORM. AREAS ALONG AND NEAR U.S. HIGHWAY 85 FROM HAT CREEK
TO MULE CREEK JUNCTION WILL BE AFFECTED BY THIS THUNDERSTORM
THROUGH 600 PM MDT.
CARPENTER
Hail, Dawes
- When
- July 18, 6:10 PM MST to 6:22 PM MST
- Where
- Dawes County, 5 mi N of Chadron to Chadron
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.902, -103.000
Many reports of hail around nickel size received from around Chadron, NE.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Maine, July 18, 20082 deaths · 1 event
- Tornadoes and Hail in Vermont, July 18, 2008$775,000 · EF1 · 21 events
- Hail and Damaging Winds in New York, July 18, 2008$320,000 · 60 kt wind · 9 events
- Lightning Strike in New Hampshire, July 18, 2008$200,000 · 1 event
- Damaging Winds in Massachusetts, July 18, 2008$54,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Maine, July 18, 20081.25 in hail · 34 events
- Hail and Damaging Winds in New Hampshire, July 18, 20082 in hail · 33 events
- Hail and Damaging Winds in New York, July 18, 20082 injured · 1 in hail · 14 events
- Flooding in Iowa, July 18 to 24, 2008$30,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 18 to 19, 20081.75 in hail · 24 events
- Hail and Damaging Winds in South Dakota, July 18, 20081.75 in hail · 17 events
- Flash Flooding in Colorado, July 18, 2008$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103870.